I've been taking gabapentin for almost a year and a half I started out taking 300mg 3xs daily then was bummed up to 600 3xs daily. Now I've been increased to 800mg 3xs daily. It is still not helping with my migraines at all. I was in a dirt bike wreck in 2016 and have been in this medication since then. My neurologist Kris telling me that it's a preventative medication and takes time to work into your system. Is a year and a half not long enough? I don't think this is the right medication for me if it's not helping. Maybe I just need a new Dr?
Yeah if it’s not helping after a year and a half it’s probably not going to. Gabapentin is a commonly used drug for migraines. An anti-seizure drug that is also used for pain and nerve disorders like restless leg syndrome and trijeminal neuralgia. But this is something that really blew me away. Just because they are a neurologist doesn’t mean they are a migraine specialist. Most doctors who don’t specialize in headaches and migraines only get 4 hours of training. You need to look up migraine or headache specialists in your area. They are more knowledgeable and in my opinion more sympathetic or empathetic. I just went to one for the first time after seeing the same neurologist several times and she wouldn’t hardly listen to me and never ordered and MRI. The new guy listened. Took time, explained things, ordered an mri and gave his thoughts on treatment plan. There are treatments out there that work but the insurance companies require that you have tried a few other treatments before you try the more expensive ones. But a year and a half is more than enough time to decide that it’s not working. Move on. However, that being said, many of these medicines that are given as daily preventatives cannot be discontinued abruptly and can cause horrible withdrawal symptoms. Go to a new specialist and ask him or her the best way to wean off as necessary. Best of luck!
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Sep 2010 • 16 answers
Posted 24 May 2011 • 14 answers
Posted 10 Jun 2011 • 3 answers
Posted 30 Jan 2012 • 2 answers
Posted 28 May 2015 • 3 answers